Acute retinal necrosis associated with herpes zoster vaccination. - GreenMedInfo Summary
ACUTE RETINAL NECROSIS ASSOCIATED WITH HERPES ZOSTER VACCINATION.
Retin Cases Brief Rep. 2018 Jul 25. Epub 2018 Jul 25. PMID: 30048403
PURPOSE: To report a case of Zostavax-associated acute retinal necrosis in a patient with chronic lymphocytic leukemia.
METHODS: Case report.
PATIENTS: A 76-year-old white man.
RESULTS: Unilateral acute retinal necrosis with obliterative angiopathy developed in close proximity of a Zostavax vaccine. Treatment with valacyclovir hydrochloride (1 g orally three times a day) and intravitreal ganciclovir (4 mg/0.1 mL) was initiated on presentation. Because of continuous increase of the retinal necrosis, patient was switched to intravenous acyclovir (7.5 mg/kg body weight, adapted to reduced glomerular filtration rate) and given intravitreal foscarnet (2.4 mg/0.1 mL). Despite being on maximal antiviral therapy, the patient suffered a central retinal artery occlusion.
DISCUSSION: Acute retinal necrosis is a severe complication and potentially blinding disease of herpes zoster, and can occur in association with herpes zoster immunization, in particular, in immune suppressed patients.